Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Amarillo, TX

October 12, 2008Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this flash flood warning at Oct 12, 2008, 2:13 PM CDT for Hartley County, Oldham County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2008, 2:13 PM CDT (19:13 UTC)
Expired
Oct 12, 2008, 5:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 102 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 121913
FFWAMA
TXC205-359-122215-
/O.NEW.KAMA.FF.W.0014.081012T1913Z-081012T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
213 PM CDT SUN OCT 12 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
  OLDHAM COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF VEGA...

* UNTIL 515 PM CDT

* AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED 
  AREA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 3 3 5 1 1 2 1.

LAT...LON 3605 10300 3604 10219 3520 10220 3520 10299

$$

KJS
1 follow-up statement
000 
WGUS74 KAMA 122034
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT SUN OCT 12 2008

TXC205-359-122215-
/O.CON.KAMA.FF.W.0014.000000T0000Z-081012T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTLEY TX-OLDHAM TX-
334 PM CDT SUN OCT 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
OLDHAM AND HARTLEY COUNTIES...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
THE EASTERN PORTIONS OF THE WARNED AREA.

ALTHOUGH THE RAINFALL WAS ENDING ACROSS THE WESTERN PORTIONS OF THE 
WARNED AREA...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO 
MOVE ACROSS THE AREA THROUGH 515 PM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROMERO...
HARTLEY AND CHANNING

LAT...LON 3605 10300 3604 10219 3520 10220 3520 10299

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 12:18 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 12, 12:18 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1218 PM CDT SUN OCT 12 2008

.AVIATION...
VLIFR TO MVFR CONDITIONS EXPECTED THIS AFTERNOON THROUGH MONDAY AS
TROPICAL MOISTURE ASSOCIATED WITH NORBERT CONTINUES TO SPREAD
NORTHEAST ACROSS THE DALHART...GUYMON AND AMARILLO TAF SITES. GUSTY
SOUTHEAST TO SOUTH WINDS OF 15 TO 25 KNOTS AND HIGHER CAN BE EXPECTED
THROUGH TONIGHT...BECOMING NORTH TO NORTHEAST LATE TONIGHT AND MONDAY
AS A COLD FRONT MOVES THROUGH THE PANHANDLES.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 641 AM CDT SUN OCT 12 2008/

AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED AT ALL TAF SITES THROUGH
THE FORECAST PERIOD. HOWEVER...THERE WILL BE BREAKS IN THE ACTIVITY
FROM TIME TO TIME. IN ADDITION...VFR AND MVFR VISIBILITIES WILL
OCCUR INTERMITTENTLY TODAY AND DETIORATE OVERNIGHT. WINDS WILL ALSO
BE CONCERN TODAY. SOUTH TO SOUTHEAST WINDS OF 15 TO 30 MPH WITH GUSTS
NEAR 40 MPH CAN BE EXPECTED TODAY. LITTLE IMPROVEMENT EXPECTED THROUGH
TUESDAY.

PREV DISCUSSION... /ISSUED 433 AM CDT SUN OCT 12 2008/

DISCUSSION...
FORECAST CONCERNS IN THE SHORT CONTINUE TO REVOLVE AROUND THE HEAVY
RAINFALL POTENTIAL ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH
EARLY NEXT WEEK.

AT DISCUSSION TIME...A WIDE SWATH OF SHOWERS AND EMBEDDED
THUNDERSTORMS WERE MOVING NORTHEAST ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. THIS ACTIVITY SHOULD CONTINUE TO MOVE QUICKLY TO THE
NORTHEAST THROUGHOUT THE EARLY MORNING HOURS.

UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES THAT IS
RESPONSIBLE FOR THE UNSETTLED WEATHER ACROSS THE REGION WILL
CONTINUE TO LIFT INTO THE NORTHERN HIGH PLAINS. UNLIKE YESTERDAY/S
GUIDANCE...GFS AND NAM HAVE NOW COME AROUND TO THE EUROPEAN SOLUTION
OF HANGING BACK A PIECE OF UPPER LEVEL ENERGY OVER THE SOUTHWEST
UNITES STATES. CONFIDENCE IS INCREASING NOW FOR A LONGER DURATION OF
RAINFALL ACROSS THE PANHANDLES. IN ADDITION...AMPLE MOISTURE FROM THE
NOW REMNANTS OF EASTERN PACIFIC HURRICANE NORBERT CONTINUE TO STREAM
IN THE REGION. 00Z AMARILLO SOUNDING DEPICTED PRECIPITABLE WATER AT
1.45 INCHES...WITH MODEL FORECAST VALUES TO INCREASE TO OVER 1.5
INCHES TODAY AND TONIGHT. WITH THAT SAID... RETAINED POP STRUCTURE
AND ORIENTATION THROUGHOUT THE SHORT TERM WITH ONLY A FEW MINOR
ADJUSTMENTS. HEAVY RAINFALL WILL STILL POSE A THREAT ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES DURING THE SHORT TERM. WILL CONTINUE THE
HEAVY RAIN WORDING IN THE GRIDS AND ZONES. WITH MODELS NOW AGREEING
ON THE SECOND SYSTEM WHICH LAGS OVER THE SOUTHWEST US...THE FLASH
FLOOD WATCH MAY NEED TO BE EXTENDED PAST MONDAY EVENING...BUT WILL
DEFER TO THE DAY SHIFT ON THIS MATTER. WIDESPREAD RAINFALL AMOUNTS OF
1 TO 3 INCHES WILL BE LIKELY...WITH LOCALIZED AREAS OF 4 TO 5 INCHES
WITH THE SYSTEM.

ALSO RETAINED INTEGRITY OF PREVIOUS FORECAST WITH THE COLD FRONTAL
PASSAGE ACROSS THE REGION. FRONT IS STILL SLATED TO MOVE THROUGH THE
AREA LATE TONIGHT INTO MONDAY MORNING. AS FAR AS THE SEVERE
POTENTIAL IS CONCERNED...BELIEVE A SCENARIO SIMILAR TO YESTERDAY MAY
EVOLVE. THE LIMITING FACTOR WILL AGAIN BE INSTABILITY WITH ABUNDANT
CLOUD COVER AND RAINFALL ACROSS THE REGION TODAY AND TONIGHT. THOUGH
GIVEN DYNAMIC NATURE OF THIS SYSTEM....A STORM OR TWO COULD BE
STRONG TO SEVERE ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES AS
THE FRONT ADVANCES TOWARDS THE AREA. IF ANY STORMS WERE TO BECOME
SEVERE...THE PRIMARY THREAT WOULD TEND TO LEAN TOWARDS DAMAGING
WINDS. AN ISOLATED BRIEF TORNADO OR TWO CANNOT BE RULED OUT WITH LOW
LEVEL SHEAR INCREASING BY THIS EVENING. TROPICAL NATURE OF THE
AIRMASS SHOULD MITIGATE ANY LARGE HAIL THREAT.

TEMPERATURES IN THE SHORT TERM WILL BE TRICKY WITH THE ANTICIPATED
RAINFALL/CLOUD COVER. WENT AHEAD AND CONTINUED TO UNDERCUT GUIDANCE
ON HIGH TEMPS BY SEVERAL DEGREES THROUGH TUESDAY. BY MONDAY...
TEMPERATURES WILL BEGIN TO DROP BEHIND THE FRONT...WITH CONTINUING
RAIN CHANCES. 00Z MAV FINALLY ON BOARD WITH COOLER TEMPS FOR
TUESDAY...BUT BELIEVE THESE NUMBERS MAY STILL BE A FEW DEGREES TOO
HIGH WITH RAINFALL/CLOUDS. TRENDED TOWARDS THE MET VALUES FOR TEMPS
TUESDAY...WITH LOWER 50S ACROSS MUCH OF THE AREA.

AS THIS SYSTEM MOVES OFF TO THE EAST...GFS AND THE EUROPEAN BOTH AGREE
ON WESTERN RIDGING BEGINNING TO DEVELOP BY THE END OF THE WORK WEEK.
THIS SHOULD ALLOW FOR TEMPERATURES TO FINALLY REBOUND WITH RAIN FREE
CONDITIONS. TRENDED TEMPS BACK TOWARDS OR AT MEX VALUES DUE TO ANTICIPATED
UPPER LEVEL RIDGING.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH WEDNESDAY
DUE TO HIGH ATMOSPHERIC MOISTURE CONTENT AND THE CONTINUED CHANCES OF
WETTING RAINS.

TAB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/02
Hazardous weather outlook, Oct 12, 1:00 PM CDT, 1 hour 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN OCT 12 2008

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN OCT 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES...

ABUNDANT ATMOSPHERIC MOISTURE IN CONJUNCTION WITH AN APPROACHING COLD
FRONT AND INTENSE UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING
WIDESPREAD THUNDERSTORMS ACROSS ALL OF THE PANHANDLES THROUGH
TONIGHT. HEAVY RAIN WILL BE POSSIBLE...WITH THE THREAT FOR LOCALIZED
FLOODING. THE STORMS ARE EXPECTED TO REMAIN JUST BELOW SEVERE
LEVELS.

SOUTHERLY TO SOUTHEASTERLY WINDS OF 15 TO 30 MPH WITH GUSTS OVER 40
MPH ARE EXPECTED TTHIS AFTERNOON AND EARLY THIS EVENING. AS A
RESULT...CAUTION IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 PM CDT MONDAY
EVENING FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES MONDAY THROUGH
TUESDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS MONDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE ACROSS THE
PANHANDLES...WITH THE POTENTIAL FOR LOCALIZED FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS AND WEATHER DEVELOPMENTS. SPOTTERS AND WEATHER OBSERVERS
ARE REQUESTED TO RELAY THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN AMARILLO.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 6:00 AM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Oct 12, 9:59 AM CDTAreal Flood AdvisoryAMAHansford4 hr
Oct 12, 11:28 AM CDTAreal Flood AdvisoryAMAHartley, Oldham6 hr
Oct 12, 12:58 PM CDTAreal Flood AdvisoryAMADeaf Smith6 hr
Oct 12, 2:25 PM CDTAreal Flood AdvisoryAMAMoore, Sherman4 hr
Oct 12, 2:34 PM CDTFlash Flood WarningAMAHansford4 hr
Oct 12, 2:56 PM CDTFlash Flood WarningAMAMoore, Sherman4 hr
Oct 12, 3:14 PM CDTAreal Flood AdvisoryAMAPotter, Randall2 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.